August  2022, 21(8): 2679-2700. doi: 10.3934/cpaa.2022068

On the solvability of a semilinear higher-order elliptic problem for the vector field method in image registration

1. 

Elementary Education School, Hainan Normal University, Haikou 571158, China

2. 

School of Mathematical Sciences, Laboratory of Mathematics and Complex Systems, Beijing Normal University, Beijing 100875, China

* Corresponding author

Received  August 2021 Revised  February 2022 Published  August 2022 Early access  March 2022

Fund Project: The first author is supported by NSF of Hainan Province of China (Grant No.118QN023)

We study the existence of the solution to a semilinear higher-order elliptic system
$ \mathcal{L}v(t, \cdot) = F_{S, T}\circ G(v)(t, \cdot), \quad \forall t\in [0, \tau], $
with the homogeneous Dirichlet boundary conditions. Here,
$ \mathcal{L} = (-\Delta)^m $
is a harmonic operator of order
$ m $
,
$ v = v(t, x):[0, \tau]\times\Omega\rightarrow \mathbb{R}^n $
is the unknown,
$ t $
is a parameter,
$ F_{S, T} $
is a function related to given functions
$ S $
and
$ T $
, and
$ G(v)(t, x) $
is defined by the solution
$ y^v(s;t, x) $
of an ODE-IVP
$ {\rm d}y/\mathrm{d}s = v(s, y), \quad y(t) = x $
. The elliptic equations is the Euler-Lagrange equation of the vector field regularization model widely used in image registration. Although we have showed the existence of a solution to this BVP by the variational method, we hope to study it by the fixed point method further. This is mainly because the elliptic equations is novel in form, and the method here put more emphasis on the quantitative analysis whereas the variational method focus on the qualitative analysis. Since the system here is a higher order semilinear system, and its nonlinear term is dominated by an exponential function with respect to the unknown, we use an exponential inequality to construct a closed ball, and then apply the Schauder fixed point theorem to show the existence of a solution under some assumptions.
Citation: Xiaojun Zheng, Zhongdan Huan, Jun Liu. On the solvability of a semilinear higher-order elliptic problem for the vector field method in image registration. Communications on Pure and Applied Analysis, 2022, 21 (8) : 2679-2700. doi: 10.3934/cpaa.2022068
References:
[1]

S. Arguill$\grave{e}$re and E. Tr$\acute{e}$lat, Sub-Riemannian structures on groups of diffeomorphisms, J. Inst. Math. Jussieu, 2014.

[2]

V.I. Arnold, Ordinary Differerntial Equations, Springer-Verlag, Berlin, 1992.

[3]

A. Bahrouni, Trudinger-Moser type inequality and existence of solution for perturbed non-local elliptic operators with exponential nonlinearity, Commun. Pure Appl. Anal., 16 (2017), 243-252.  doi: 10.3934/cpaa.2017011.

[4]

J. BaoN. Lam and G. Lu, Polyharmonic equations with critical exponential growth in the whole space $\mathbb{R}^N$, Discrete Contin. Dyn. Syst., 36 (2016), 577-600.  doi: 10.3934/dcds.2016.36.577.

[5]

M.F. BegM.I. MillerA. Trouv$\acute{e}$ and L. Younes, Computing large deformation metric mappings via geodesic flows of diffeomorphisms, Int. J. Comput. Vision, 61 (2005), 139-157. 

[6]

L.G. Brown, A survey of image registration techniques, ACM Comput. Surv., 24 (1992), 325-376. 

[7]

L. ChenJ. LiG. Lu and C. Zhang, Sharpened Adams inequlity and ground state solutions to the bi-Laplacian equation in $\mathbb{R}^4$, Adv. Nonlinear Stud., 18 (2018), 429-452.  doi: 10.1515/ans-2018-2020.

[8]

M. ChuaquiC. CortázarM. Elgueta and J. García-Melián, Uniqueness and boundary behavior of large solutions to elliptic problems with singular weights, Commun. Pure Appl. Anal., 3 (2004), 653-662.  doi: 10.3934/cpaa.2004.3.653.

[9]

J. DavilaL. DupaigneI. Guerra and M. Montenegro, Stable solutions for the bilaplacian with exponential nonlinearity, SIAM J. Math. Anal., 39 (2007), 565-592.  doi: 10.1137/060665579.

[10]

W. Du, Existence and uniqueness of large solutions for competitive type elliptic systems, Int. Journal of Math. Analysis, 7 (2013), 2878-2884.  doi: 10.12988/ijma.2013.36159.

[11]

P. DupuisU. Grenander and M.I. Miller, Variational problems on flows of diffeomorphisms for image matching, Q. Appl. Math., 56 (1998), 587-600.  doi: 10.1090/qam/1632326.

[12]

L. C. Evants, Partial Differential Equations, American Mathematical Society, Providence, 2010. doi: 10.1090/gsm/019.

[13]

A. F. Filippov, Differential Equations with Discontinuous Righthand Sides, Springer-Verlag, Netherlands, 1988. doi: 10.1007/978-94-015-7793-9.

[14]

F. Gazzola, H. C. Grunau and G. Sweers, Polyharmonic Boundary Value Problems: Positivity Preserving and Nonlinear Higher Order Elliptic Equations in Bounded Domains, Springer-Verlag, Berlin, 2010. doi: 10.1007/978-3-642-12245-3.

[15]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, 2$^{nd}$ edition, Springer-Verlag, Berlin, 2001.

[16]

D. L. Hill, P. G. Batchelor, M. Holden and D. J. Hawkes, Medical image registration, Phys. Med. Biol., 46 (2001), R1–R45.

[17]

A. Iannizzotto and M. Squassina, 1/2-Laplacian problems with exponential nonlinearity, J. Math. Anal. Appl., 414 (2014), 372-385.  doi: 10.1016/j.jmaa.2013.12.059.

[18]

A. KleinJ. Andersson and B. A. Ardekani, Evaluation of 14 nonlinear deformation algorithms applied to human brain MRI registration, NeuroImage, 46 (2009), 786-802. 

[19]

N. Lam and G. Lu, Existence and multiplicity of solutions to equations of N-Laplacian type with critical exponential growth in $\mathbb{R}^N$, J. Funct. Anal., 262 (2012), 1132-1165.  doi: 10.1016/j.jfa.2011.10.012.

[20]

N. Lam and G. Lu, Existence of nontrivial solutions to polyharmonic equations with subcritical and critical exponential growth, Discrete Contin. Dyn. Syst., 32 (2012), 2187-2205.  doi: 10.3934/dcds.2012.32.2187.

[21]

C. Liu and Z. Yang, Boundary blow-up quasilinear elliptic problems of the Bieberbach type with nonlinear gradient terms, Nonlinear Anal., 69 (2008), 4380-4391.  doi: 10.1016/j.na.2007.10.060.

[22]

J. Moser, A sharp form of an inequality by N.Trudinger, Indiana Univ. Math. J., 20 (1970/71), 1077-1092.  doi: 10.1512/iumj.1971.20.20101.

[23]

B. Tr$\acute{e}$lat, Optimal Control, Theory and Applications, Vuibert, Paris, 2005.

[24]

L. YinY. GuoJ. YangB. Lu and Q. Zhang, Existence and asymptotic behavior of boundary blow-up solutions for weighted p(x)-Laplacian equations with exponential nonlinearities, Abstr. Appl. Anal., 2010 (2010), 1-20.  doi: 10.1155/2010/971268.

show all references

References:
[1]

S. Arguill$\grave{e}$re and E. Tr$\acute{e}$lat, Sub-Riemannian structures on groups of diffeomorphisms, J. Inst. Math. Jussieu, 2014.

[2]

V.I. Arnold, Ordinary Differerntial Equations, Springer-Verlag, Berlin, 1992.

[3]

A. Bahrouni, Trudinger-Moser type inequality and existence of solution for perturbed non-local elliptic operators with exponential nonlinearity, Commun. Pure Appl. Anal., 16 (2017), 243-252.  doi: 10.3934/cpaa.2017011.

[4]

J. BaoN. Lam and G. Lu, Polyharmonic equations with critical exponential growth in the whole space $\mathbb{R}^N$, Discrete Contin. Dyn. Syst., 36 (2016), 577-600.  doi: 10.3934/dcds.2016.36.577.

[5]

M.F. BegM.I. MillerA. Trouv$\acute{e}$ and L. Younes, Computing large deformation metric mappings via geodesic flows of diffeomorphisms, Int. J. Comput. Vision, 61 (2005), 139-157. 

[6]

L.G. Brown, A survey of image registration techniques, ACM Comput. Surv., 24 (1992), 325-376. 

[7]

L. ChenJ. LiG. Lu and C. Zhang, Sharpened Adams inequlity and ground state solutions to the bi-Laplacian equation in $\mathbb{R}^4$, Adv. Nonlinear Stud., 18 (2018), 429-452.  doi: 10.1515/ans-2018-2020.

[8]

M. ChuaquiC. CortázarM. Elgueta and J. García-Melián, Uniqueness and boundary behavior of large solutions to elliptic problems with singular weights, Commun. Pure Appl. Anal., 3 (2004), 653-662.  doi: 10.3934/cpaa.2004.3.653.

[9]

J. DavilaL. DupaigneI. Guerra and M. Montenegro, Stable solutions for the bilaplacian with exponential nonlinearity, SIAM J. Math. Anal., 39 (2007), 565-592.  doi: 10.1137/060665579.

[10]

W. Du, Existence and uniqueness of large solutions for competitive type elliptic systems, Int. Journal of Math. Analysis, 7 (2013), 2878-2884.  doi: 10.12988/ijma.2013.36159.

[11]

P. DupuisU. Grenander and M.I. Miller, Variational problems on flows of diffeomorphisms for image matching, Q. Appl. Math., 56 (1998), 587-600.  doi: 10.1090/qam/1632326.

[12]

L. C. Evants, Partial Differential Equations, American Mathematical Society, Providence, 2010. doi: 10.1090/gsm/019.

[13]

A. F. Filippov, Differential Equations with Discontinuous Righthand Sides, Springer-Verlag, Netherlands, 1988. doi: 10.1007/978-94-015-7793-9.

[14]

F. Gazzola, H. C. Grunau and G. Sweers, Polyharmonic Boundary Value Problems: Positivity Preserving and Nonlinear Higher Order Elliptic Equations in Bounded Domains, Springer-Verlag, Berlin, 2010. doi: 10.1007/978-3-642-12245-3.

[15]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, 2$^{nd}$ edition, Springer-Verlag, Berlin, 2001.

[16]

D. L. Hill, P. G. Batchelor, M. Holden and D. J. Hawkes, Medical image registration, Phys. Med. Biol., 46 (2001), R1–R45.

[17]

A. Iannizzotto and M. Squassina, 1/2-Laplacian problems with exponential nonlinearity, J. Math. Anal. Appl., 414 (2014), 372-385.  doi: 10.1016/j.jmaa.2013.12.059.

[18]

A. KleinJ. Andersson and B. A. Ardekani, Evaluation of 14 nonlinear deformation algorithms applied to human brain MRI registration, NeuroImage, 46 (2009), 786-802. 

[19]

N. Lam and G. Lu, Existence and multiplicity of solutions to equations of N-Laplacian type with critical exponential growth in $\mathbb{R}^N$, J. Funct. Anal., 262 (2012), 1132-1165.  doi: 10.1016/j.jfa.2011.10.012.

[20]

N. Lam and G. Lu, Existence of nontrivial solutions to polyharmonic equations with subcritical and critical exponential growth, Discrete Contin. Dyn. Syst., 32 (2012), 2187-2205.  doi: 10.3934/dcds.2012.32.2187.

[21]

C. Liu and Z. Yang, Boundary blow-up quasilinear elliptic problems of the Bieberbach type with nonlinear gradient terms, Nonlinear Anal., 69 (2008), 4380-4391.  doi: 10.1016/j.na.2007.10.060.

[22]

J. Moser, A sharp form of an inequality by N.Trudinger, Indiana Univ. Math. J., 20 (1970/71), 1077-1092.  doi: 10.1512/iumj.1971.20.20101.

[23]

B. Tr$\acute{e}$lat, Optimal Control, Theory and Applications, Vuibert, Paris, 2005.

[24]

L. YinY. GuoJ. YangB. Lu and Q. Zhang, Existence and asymptotic behavior of boundary blow-up solutions for weighted p(x)-Laplacian equations with exponential nonlinearities, Abstr. Appl. Anal., 2010 (2010), 1-20.  doi: 10.1155/2010/971268.

[1]

Dongho Chae. Existence of a semilinear elliptic system with exponential nonlinearities. Discrete and Continuous Dynamical Systems, 2007, 18 (4) : 709-718. doi: 10.3934/dcds.2007.18.709

[2]

Kui Li, Zhitao Zhang. Liouville-type theorem for higher-order Hardy-Hénon system. Communications on Pure and Applied Analysis, 2021, 20 (11) : 3851-3869. doi: 10.3934/cpaa.2021134

[3]

Jeffrey W. Lyons. An application of an avery type fixed point theorem to a second order antiperiodic boundary value problem. Conference Publications, 2015, 2015 (special) : 775-782. doi: 10.3934/proc.2015.0775

[4]

Simão P. S. Santos, Natália Martins, Delfim F. M. Torres. Noether's theorem for higher-order variational problems of Herglotz type. Conference Publications, 2015, 2015 (special) : 990-999. doi: 10.3934/proc.2015.990

[5]

Shu Luan. On the existence of optimal control for semilinear elliptic equations with nonlinear neumann boundary conditions. Mathematical Control and Related Fields, 2017, 7 (3) : 493-506. doi: 10.3934/mcrf.2017018

[6]

Yu Guo, Xiao-Bao Shu, Qianbao Yin. Existence of solutions for first-order Hamiltonian random impulsive differential equations with Dirichlet boundary conditions. Discrete and Continuous Dynamical Systems - B, 2022, 27 (8) : 4455-4471. doi: 10.3934/dcdsb.2021236

[7]

George J. Bautista, Ademir F. Pazoto. Decay of solutions for a dissipative higher-order Boussinesq system on a periodic domain. Communications on Pure and Applied Analysis, 2020, 19 (2) : 747-769. doi: 10.3934/cpaa.2020035

[8]

Robert Jankowski, Barbara Łupińska, Magdalena Nockowska-Rosiak, Ewa Schmeidel. Monotonic solutions of a higher-order neutral difference system. Discrete and Continuous Dynamical Systems - B, 2018, 23 (1) : 253-261. doi: 10.3934/dcdsb.2018017

[9]

Zhihong Xia, Peizheng Yu. A fixed point theorem for twist maps. Discrete and Continuous Dynamical Systems, 2022, 42 (8) : 4051-4059. doi: 10.3934/dcds.2022045

[10]

Yimei Li, Jiguang Bao. Semilinear elliptic system with boundary singularity. Discrete and Continuous Dynamical Systems, 2020, 40 (4) : 2189-2212. doi: 10.3934/dcds.2020111

[11]

Frank Arthur, Xiaodong Yan, Mingfeng Zhao. A Liouville-type theorem for higher order elliptic systems. Discrete and Continuous Dynamical Systems, 2014, 34 (9) : 3317-3339. doi: 10.3934/dcds.2014.34.3317

[12]

Nguyen Thanh Long, Hoang Hai Ha, Le Thi Phuong Ngoc, Nguyen Anh Triet. Existence, blow-up and exponential decay estimates for a system of nonlinear viscoelastic wave equations with nonlinear boundary conditions. Communications on Pure and Applied Analysis, 2020, 19 (1) : 455-492. doi: 10.3934/cpaa.2020023

[13]

Feliz Minhós, A. I. Santos. Higher order two-point boundary value problems with asymmetric growth. Discrete and Continuous Dynamical Systems - S, 2008, 1 (1) : 127-137. doi: 10.3934/dcdss.2008.1.127

[14]

Delia Schiera. Existence and non-existence results for variational higher order elliptic systems. Discrete and Continuous Dynamical Systems, 2018, 38 (10) : 5145-5161. doi: 10.3934/dcds.2018227

[15]

Shui-Hung Hou. On an application of fixed point theorem to nonlinear inclusions. Conference Publications, 2011, 2011 (Special) : 692-697. doi: 10.3934/proc.2011.2011.692

[16]

Le Thi Phuong Ngoc, Khong Thi Thao Uyen, Nguyen Huu Nhan, Nguyen Thanh Long. On a system of nonlinear pseudoparabolic equations with Robin-Dirichlet boundary conditions. Communications on Pure and Applied Analysis, 2022, 21 (2) : 585-623. doi: 10.3934/cpaa.2021190

[17]

Huijun He, Zhaoyang Yin. On the Cauchy problem for a generalized two-component shallow water wave system with fractional higher-order inertia operators. Discrete and Continuous Dynamical Systems, 2017, 37 (3) : 1509-1537. doi: 10.3934/dcds.2017062

[18]

Eduardo Martínez. Higher-order variational calculus on Lie algebroids. Journal of Geometric Mechanics, 2015, 7 (1) : 81-108. doi: 10.3934/jgm.2015.7.81

[19]

Maike Schulte, Anton Arnold. Discrete transparent boundary conditions for the Schrodinger equation -- a compact higher order scheme. Kinetic and Related Models, 2008, 1 (1) : 101-125. doi: 10.3934/krm.2008.1.101

[20]

Le Thi Phuong Ngoc, Nguyen Thanh Long. Existence and exponential decay for a nonlinear wave equation with nonlocal boundary conditions. Communications on Pure and Applied Analysis, 2013, 12 (5) : 2001-2029. doi: 10.3934/cpaa.2013.12.2001

2021 Impact Factor: 1.273

Metrics

  • PDF downloads (128)
  • HTML views (67)
  • Cited by (0)

Other articles
by authors

[Back to Top]